Alert archive / Nebraska / Tornado Warnings in 2004

Tornado Warning 76, NWS Hastings, NE

July 12, 2004Greeley County, Valley County, Nebraska

NWS Hastings, NE issued this tornado warning at Jul 12, 2004, 7:32 PM CDT for Greeley County, Valley County, Nebraska. It was in force for 58 min. 6 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 12, 2004, 7:32 PM CDT (00:32 UTC)
Expired
Jul 12, 2004, 8:30 PM CDT
In force
58 min
Issued by
NWS Hastings, NE
Area
Counties, with a storm outline in the text

Counties Greeley County, NE, Valley County, NE

The radar

The Grand Island radar (KUEX), 154 km from the middle of the area, began a volume at 00:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 12, 7:40 PM CDTHAIL 4.2518 E Burwell, NESOFTBALL SIZE HAIL KNOCKED OUT WINDOWS.
Jul 12, 7:41 PM CDTHAIL 1.2518 E Burwell, NE
Jul 12, 7:41 PM CDTHAIL 1.2518 E Burwell, NE
Jul 12, 8:11 PM CDTHAIL 2.752 N Ord, NE
Jul 12, 8:20 PM CDTHAIL 110 N Scotia, NE
Jul 12, 8:35 PM CDTHAIL 110 N Scotia, NE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 12, 6:20 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 0.5 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2004-07-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2926 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2004-07-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -26 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2926 J/kg
Mixed-layer CIN
-29 J/kg
Mixed-layer LCL
2338 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
-26 m²/s²
0-3 km storm-relative helicity
38 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS53 KGID 130032
TORGID
NEC077-175-130130-
/NEW.KGID.TO.W..040713T0029Z-040713T0130Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE HASTINGS NE
731 PM CDT MON JUL 12 2004

THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A

* TORNADO WARNING FOR...
  GREELEY COUNTY IN CENTRAL NEBRASKA
  VALLEY COUNTY IN CENTRAL NEBRASKA

* UNTIL 830 PM CDT

* AT 727 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO.  THIS TORNADO
  WAS LOCATED 21 MILES NORTHWEST OF SPALDING...OR ABOUT 39 MILES
  SOUTH OF ONEILL...AND MOVING SOUTH AT 15 MPH.

* THE TORNADO IS EXPECTED TO BE NEAR...
  NORTHWEST RURAL GREELEY COUNTY AROUND 800 PM CDT...
  EXTREME NORTHEAST RURAL GREELEY COUNTY AROUND 800 PM CDT...

CURRENTLY THE EXTREME EASTERN PORTIONS OF VALLEY COUNTY ARE EXPECTED 
TO BE IMPACTED BY THE STORM. IN ADDITION TO THE TORNADO...THIS STORM 
IS CAPABLE OF PRODUCING GOLF BALL SIZE HAIL.

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

LAT...LON 4189 9833 4188 9921 4140 9918 4140 9830

$$

NELSON

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this tornado warning went out at Jul 12, 3:00 PM CDT, 4 hours 32 minutes earlier.

Area forecast discussion, Jul 12, 3:00 PM CDT, 4 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
300 PM CDT MON JUL 12 2004

.SHORT TERM...TONIGHT THROUGH WEDNESDAY NIGHT.  THERE IS AN OUTSIDE
CHANCE FOR CONVECTION THIS EVENING IN CONVERGENT AREA ALONG SFC TROF
AXIS STRETCHING FROM KOGA TO KVTN...WHICH WILL SLOWLY SAG FURTHER
SOUTHEAST AS UPPER TROF CROSSES THE NORTHERN PLAINS.  A SECOND AREA
OF FOCUS FOR CONVECTION IS ALONG OUTFLOW BOUNDARY FROM KOMA TO
NORTHEAST OF KONL...HOWEVER THIS BOUNDARY.  WITH HIGH DPS...SFC
BASED CAPES AVERAGING 4000-6000 J/KG ACROSS MUCH OF NEB.  CAP STILL
HOLDING WITH WARM MID LEVEL TEMPS ACROSS WESTERN/CENTRAL NEB.  LOW
POPS HAVE BEEN MAINTAINED WITH PROGRESSION OF SFC TROF AXIS
TONIGHT...BUT INITIAION MAY BE JUST BEYOND CWA BORDERS AND OVERALL
STORM MOTION IS SLOW.  IF STORMS DO MAKE IT INTO CWA...ISOLATED
POTENTIAL FOR STRONG WINDS/HEAVY RAIN EXISTS.

SFC BOUNDARY STALLS ACROSS THE CWA ON TUESDAY WITH BAROCLINIC ZONE
CUTTING THRU NEB CWA.  AIRMASS REMAINS TOASTY SOUTH OF THE FRONT
WITH WARM 90S CONTINUING...BUT EASTERLY WINDS AND MOISTURE POOLING
ALONG BOUNDARY WILL HOLD MAXES DOWN TO THE NORTH.  TSTMS AGAIN
POSSIBLE LATE TUES ESPECIALLY EASTERN ZONES AS THIS AREA WILL BE ON
EASTERN EDGE OF CAP AND THERE WILL BE CONVERGENCE ALONG THE
BOUNDARY.  UPPER RIDGE AXIS RETROGRADES AND AMPLIFIES OVER THE
ROCKIES ON WEDNESDAY AS TROF DEEPENS ALONG THE EASTERN CONUS AND
NEXT SYSTEM APPROACHES THE WEST COAST.  IN NORTHWEST FLOW
PATTERN...SLIGHTLY BETTER POTENTIAL FOR CONVECTION TO IMPEDE CWA
THAN AROUND THE PERIPHERY.  EASTERLY UPSLOPE WINDS WILL DRAW
MOISTURE IN AND CONTINUE TO HOLD BACK TEMPS.  A FEW MORE CLOUDS
EXPECTED AS WELL AS UPPER JET SLIDES SE IN NW FLOW...AND HAVE
LOWERED TEMPS FROM PREVIOUS FCST.

.LONG TERM...THU THRU MON. FEW CHANGES HERE WITH MAINLY TWEAKS HERE
AND THERE. HOWEVER...DID BEGIN TO ADD SMALL POPS INTO FCST FOR FRI
AND SAT AS RIDGE CONTINUES TO TO LOOK MORE LIKELY TO BACK OFF A BIT
AND RETRO BACK WEST...EASING CWA BACK INTO UP NW FLOW PATTERN. MDLS
CONTINUE TO HINT AT DECENT LL CONVERGENCE AREA FROM WRN PORTIONS OF
KS AND NE...ON N SIDE OF STRENGTHENING THERMAL LOW BY LATE THU.
PERPETUAL WARM FRONT BOUNDARY PROBABLY STAGNANT THRU CNTRL KS THRU
FIRST HALF OF DAY(THU) W/STRONG MID LVL RIDGING AND CAPPING GOING
ON. HOWEVER...UPSLOPE FLOW BROUGHT ON BY ELY AND SELY FLOW WILL
ENHANCE CONVERGENCE N OF SFC LOW...WITH BETTER
(SOME/INCREASING/ETC.) CHC FOR DEVELOPMENT OF TSRA BY THU NIGHT.
FRI...DITTO EXCEPT FOR SFC LOW/BOUNDARY PUSHED FURTHER S BUT
STRONGER MID LVL SW TO RIDE THRU THE NW FLOW...SO AGAIN SMALL CHC
INTO AND THRU SAT. SAT ON LOOKS TO EASE RIDGE EAST AND RETURN TO
MORE BLISTERING TEMPS BY BEGINNING OF WORK WEEK NEXT.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.

&&

FAY/10
Hazardous weather outlook, Jul 12, 6:19 PM CDT, 1 hour 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
619 PM CDT MON JUL 12 2004

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-131200-
ADAMS-BUFFALO-CLAY-DAWSON-FILLMORE-FRANKLIN-FURNAS-GOSPER-GREELEY-
HALL-HAMILTON-HARLAN-HOWARD-JEWELL-KEARNEY-MERRICK-MITCHELL-NANCE-
NUCKOLLS-OSBORNE-PHELPS-PHILLIPS-POLK-ROOKS-SHERMAN-SMITH-THAYER-
VALLEY-WEBSTER-YORK-
619 PM CDT MON JUL 12 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA
AND PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...TONIGHT

ISOLATED THUNDERSTORMS WILL DEVELOP THIS EVENING...MAINLY NORTH OF
INTERSTATE 80...AS A WEAK SURFACE TROUGH MOVES SOUTHEAST INTO
NEBRASKA.  DUE TO A LARGE AMOUNT OF ATMOSPHERIC INSTABILITY...ANY
THUNDERSTORMS THAT DO DEVELOP MAY BECOME SEVERE...WITH THE MAIN
THREATS BEING LARGE HAIL UP TO THE SIZE OF GOLF BALLS AND DAMAGING
WINDS.  AN ISOLATED TORNADO ALSO CANNOT BE RULED OUT.  IN
ADDITION...LOCALLY HEAVY RAINFALL WILL BE POSSIBLE WITH ANY
THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE CHANCE FOR THUNDERSTORMS CONTINUES TUESDAY NIGHT THROUGH
WEDNESDAY NIGHT.  A FEW STORMS COULD BECOME SEVERE DURING THIS TIME
FRAME WITH STRONG WIND GUSTS AND LOCALLY HEAVY RAINFALL THE PRIMARY
HAZARDS.

.SPOTTER ACTIVATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED NORTH OF INTERSTATE 80 TONIGHT.

LAWRENCE/FAY

The office that day

Everything else NWS Hastings, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 12, 8:31 PM CDTTornado WarningGIDGreeley, Howard, Sherman, Valley59 min
Jul 12, 8:43 PM CDTFlash Flood WarningGIDGreeley, Howard6 hr
Jul 12, 9:19 PM CDTTornado WarningGIDHall56 min
Jul 12, 9:32 PM CDTTornado WarningGIDHoward, Sherman58 min
Jul 12, 9:33 PM CDTFlash Flood WarningGIDSherman6 hr
Jul 12, 9:46 PM CDTSevere Thunderstorm WarningGIDMerrick59 min
Jul 12, 9:55 PM CDTSevere Thunderstorm WarningGIDHamilton65 min
Jul 12, 9:58 PM CDTSevere Thunderstorm WarningGIDBuffalo62 min
Jul 12, 10:33 PM CDTSevere Thunderstorm WarningGIDHall57 min

Nearby

Tornado Warnings in Nebraska, 2004Every tornado warning in 2004Tornadoes in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.